Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 243, NWS Aberdeen, SD

August 14, 2016Dewey County, Potter County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2016, 6:51 PM MDT for Dewey County, Potter County, Sully County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2016, 6:51 PM MDT (00:51 UTC)
Expired
Aug 14, 2016, 7:30 PM MDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 190 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:01 PM MDTTSTM WND GST 601 W Ridgeview, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS53 KABR 150051
SVRABR
SDC041-107-119-150130-
/O.NEW.KABR.SV.W.0243.160815T0051Z-160815T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 830 PM CDT/730 PM MDT/

* AT 751 PM CDT/651 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  RIDGEVIEW...OR 18 MILES EAST OF EAGLE BUTTE...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGEVIEW AROUND 655 PM MDT. 
  TIOSPAYE TOPA SCHOOL AND LAPLANT AROUND 710 PM MDT. 
  SWIFTBIRD DAY SCHOOL...SWIFTBIRD AND WHITLOCKS BAY REC AREA AROUND 
  730 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4480 10107 4499 10107 4516 10110 4529 10040
      4506 10027 4479 10028
TIME...MOT...LOC 0051Z 261DEG 31KT 4502 10086 

HAIL...0.88IN
WIND...60MPH
 
$$

LUECK
1 follow-up statement
859 
WWUS53 KABR 150106
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SUN AUG 14 2016

SDC041-107-119-150130-
/O.CON.KABR.SV.W.0243.000000T0000Z-160815T0130Z/
SULLY SD-DEWEY SD-POTTER SD-
806 PM CDT SUN AUG 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR NORTHWESTERN SULLY...SOUTHEASTERN DEWEY AND
SOUTHWESTERN POTTER COUNTIES...

AT 806 PM CDT/706 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9
MILES SOUTHWEST OF LAKE OAHE...OR 27 MILES EAST OF EAGLE
BUTTE...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SWIFTBIRD...SWIFTBIRD DAY SCHOOL AND WHITLOCKS BAY REC AREA AROUND 
  830 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4505 10108 4520 10087 4529 10040 4506 10027
      4479 10028 4480 10107 4499 10107
TIME...MOT...LOC 0106Z 259DEG 31KT 4496 10067 

HAIL...1.00IN
WIND...60MPH
 
$$

LUECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:41 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 14, 5:41 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
641 PM CDT SUN AUG 14 2016

.UPDATE...
Issued at 633 PM CDT SUN AUG 14 2016

A Severe Thunderstorm Watch has been issued. With a developing
moderate jet across central SD, some severe storms have already
formed this evening. Large hail and strong winds will be the main
threats. Current forecast pops cover the storm potential well.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 303 PM CDT SUN AUG 14 2016

A surface high pressure is shifting east of the region this
afternoon with return flow developing west river. While surface
moisture within the return flow is unimpressive, moisture is
increasing at 850 mb. The moisture, along with a weak upper level
shortwave currently over Montana, will contribute to convection near
the Black Hills this afternoon. As the shortwave progresses eastward
tonight, showers and thunderstorms should move across this CWA. Some
thunderstorms in south central SD later this evening could become
strong with small hail and gusty winds possible. Based on a slow
storm motion, locally heavy rainfall will also be possible.
Instability diminishes east of the Missouri River with strong storms
unlikely.

The threat for strong to severe storms on Monday is a little more
unclear. A shortwave will be located over the Northern Plains with
surface low over central SD. Warm, moist air looks possible ahead of
a low pressure system with MU-CAPE values around 2K J/KG.
Depending on which model used, 0-6 KM bulk shear values should
average between 25 to 35 knots. This setup should be efficient
enough for iso/sct severe storms. However moisture return is
questionable, as the the position of the surface low. The surface
low and upper level shortwave will progress east of the region on
Tuesday with conditions drying out.

.LONG TERM...(Wednesday through Sunday)
Issued at 303 PM CDT SUN AUG 14 2016

The medium range forecast models are coming into better agreement
regarding the upcoming pattern change that will occur on Thursday
night. Very warm/hot temps with dewpoints in the 60s will occur on
Wednesday and Thursday. Thunderstorm chances will increase on
Thursday and Thursday night as a strong trough of low pressure
brings a potent cold front to the region. The best chances for
storms appear to be Thursday evening. After the front moves through,
temps will see a considerable cooldown with highs only the low to
mid 70s by Saturday and Sunday. Chances of thunderstorms will
decrease fairly quickly as the front moves through Friday morning,
leaving a cooler and mostly dry weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 633 PM CDT SUN AUG 14 2016

VFR conditions are expected through the period except in the
vicinity of thunderstorms. An area of storms has developed across
western SD and is moving into central SD this evening. Some of
these storms may be severe and could impact KMBG or KPIR by 2z.
The storms will continue to move east overnight and through the
early morning hours, though severe potential is expected to
diminish in the east.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...SD
LONG TERM...Scarlett
AVIATION...Wise
Hazardous weather outlook, Aug 14, 3:31 AM MDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
431 AM CDT SUN AUG 14 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
431 AM CDT SUN AUG 14 2016 /331 AM MDT SUN AUG 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN
SD AND MOVE EAST DURING THE OVERNIGHT HOURS. A FEW STRONG STORMS
ARE POSSIBLE, BUT STORMS SHOULD WEAKEN AS THEY MOVE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM DEVELOPING OVER THE REGION MONDAY COULD BE
THE FOCUS FOR THUNDERSTORMS ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BE STRONG TO SEVERE.

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, Aug 14, 4:05 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM MDT SUN AUG 14 2016

SDZ003-142245-
CORSON SD-
405 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CORSON COUNTY UNTIL
445 PM MDT...

AT 404 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF SHAMBO RANCH...OR 23 MILES SOUTHEAST OF LEMMON...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CORSON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4575 10200 4584 10186 4564 10169 4552 10196
      4556 10200
TIME...MOT...LOC 2204Z 229DEG 12KT 4564 10192

WISE
Local storm report, Aug 14, 5:03 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
603 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             SHAMBO RANCH            45.53N 101.83W
08/14/2016  E2.00 INCH       CORSON             SD   PUBLIC

            QUE BALL AND GOLFBALL SIZE HAIL.

&&

KG
Special weather statement, Aug 14, 5:43 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM MDT SUN AUG 14 2016

SDZ015-150030-
DEWEY SD-
543 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
630 PM MDT...

AT 542 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ISABEL...OR 20 MILES NORTH OF LANTRY...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LANTRY...ISABEL...FIRESTEEL...GREEN GRASS...
BEAR CREEK AND LITTLE MOREAU REC AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4504 10148 4538 10149 4539 10147 4547 10147
      4536 10088 4499 10132 4500 10150 4503 10150
TIME...MOT...LOC 2342Z 293DEG 19KT 4531 10139

LUECK
Local storm report, Aug 14, 6:15 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
715 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     4 NW GREEN GRASS        45.21N 101.31W
08/14/2016  E60 MPH          DEWEY              SD   PUBLIC

            .

&&

KG
Special weather statement, Aug 14, 6:35 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT SUN AUG 14 2016

SDZ015-016-033-034-150115-
SULLY SD-DEWEY SD-STANLEY SD-POTTER SD-
735 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SULLY...NORTH
CENTRAL STANLEY...DEWEY AND WESTERN POTTER COUNTIES UNTIL 815 PM
CDT/715 PM MDT/...

AT 735 PM CDT/635 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR PARADE...OR 11 MILES NORTHEAST OF EAGLE BUTTE...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...WHITE HORSE...SWIFTBIRD DAY SCHOOL...
RIDGEVIEW...LITTLE BEND REC AREA...GREEN GRASS...BEAR CREEK...
SOUTHERN LAKE OAHE...TIOSPAYE TOPA SCHOOL...LAPLANT AND PARADE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR NORTH CENTRAL AND CENTRAL SOUTH DAKOTA.

LAT...LON 4504 10148 4505 10148 4516 10130 4536 10122
      4525 10034 4493 10043 4464 10066 4483 10114
      4486 10113 4499 10114 4500 10150 4503 10150
TIME...MOT...LOC 0035Z 288DEG 28KT 4510 10105

LUECK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:35 PM MDTSpecial Weather StatementABRDewey40 min
Aug 14, 7:17 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully58 min
Aug 14, 7:18 PM MDTSpecial Weather StatementABRJones42 min
Aug 14, 7:58 PM MDTSpecial Weather StatementABRHughes47 min
Aug 14, 7:58 PM MDTSevere Thunderstorm WarningABRHughes, Stanley, Sully21 min
Aug 14, 8:09 PM MDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley51 min
Aug 14, 8:16 PM MDTSpecial Weather StatementABRHughes, Potter, Sully44 min
Aug 14, 8:20 PM MDTSevere Thunderstorm WarningABRJones, Lyman55 min
Aug 14, 8:26 PM MDTSevere Thunderstorm WarningABRHughes, Hyde, Sully49 min
Aug 14, 8:44 PM MDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley61 min
Aug 14, 9:10 PM MDTSpecial Weather StatementABRHand, Hyde65 min
Aug 14, 9:16 PM MDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman59 min
Aug 14, 9:36 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Spink39 min
Aug 14, 9:37 PM MDTSpecial Weather StatementABRJones53 min
Aug 14, 10:03 PM MDTSevere Thunderstorm WarningABRBuffalo, Lyman42 min
Aug 14, 10:42 PM MDTSevere Thunderstorm WarningABRJones78 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.